Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 25, NWS JSJ
NWS JSJ issued this flash flood warning at Jun 29, 2023, 3:04 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2023, 3:04 AM CDT (08:04 UTC)
- Expired
- Jun 29, 2023, 5:42 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 12 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
353
WGCA52 TJSJ 290804
FFWSJU
PRC109-291115-
/O.NEW.TJSJ.FF.W.0025.230629T0804Z-230629T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
404 AM AST Thu Jun 29 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Patillas County in Puerto Rico...
* Until 715 AM AST.
* At 404 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
USGS sensors indicated that Rio Marin is out of its banks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1810 6602 1807 6601 1806 6599 1803 6598
1802 6597 1802 6595 1801 6595 1799 6594
1798 6591 1797 6597 1797 6598 1798 6600
1798 6602 1801 6604 1804 6605 1804 6606
1803 6608 1806 6609 1808 6607 1811 6605
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERG1 follow-up statement
461
WGCA72 TJSJ 291042
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
642 AM AST Thu Jun 29 2023
PRC109-291052-
/O.CAN.TJSJ.FF.W.0025.000000T0000Z-230629T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patillas PR-
642 AM AST Thu Jun 29 2023
...FLASH FLOOD WARNING IS CANCELLED FOR PATILLAS AND REPLACED WITH A
FLOOD ADVISORY...
Flooding conditions will continue to be a concern across portions of
Patillas, though conditions have improved slightly. A Flood Advisory
is now in effect.
LAT...LON 1810 6602 1807 6601 1806 6599 1803 6598
1802 6597 1802 6595 1801 6595 1799 6594
1798 6591 1797 6597 1797 6598 1798 6600
1798 6602 1801 6604 1804 6605 1804 6606
1803 6608 1806 6609 1808 6607 1811 6605
$$
CRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:54 AM CDT, 10 minutes earlier.
Area forecast discussion, Jun 29, 2:54 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service San Juan PR 354 AM AST Thu Jun 29 2023 .SYNOPSIS...A departing tropical wave and a weak upper-level trough will continue to promote showers with thunderstorm development, increasing the risk of lightning, flooding, and mudslides through late tonight. In the wake of the wave, an extended drier air mass accompanied by Saharan dust particulate will reach the local islands on Friday and remain over the region through the weekend into next week. As a result, expect mainly fair, warm to hot, and hazy conditions. && .SHORT TERM...Today through Saturday... The night was active across the local islands and waters, with thunderstorms developing along the northern Virgin Islands and Culebra, eastern Puerto Rico and for southern Puerto Rico. Rainfall accumulations were in the range of 1 to 3 inches, with several flood advisories and special weather statements issued. The combination of an upper level trough and a tropical wave will maintain favorable conditions for additional shower and thunderstorm production. The high resolution and National Blend Model have the strongest activity developing along the southern and eastern half of Puerto Rico and the northern Virgin Islands, but all the area will experience rain, gusty winds and at least some lightning. Rainfall accumulation should be in the range of 1 to 3 inches, with isolated higher amounts. With the heaviest activity, urban and small stream flooding, as well as water surges along rivers and mudslides can be expected today. Flash flooding cannot be ruled out. As the tropical wave departs toward Hispaniola, the air mass will be substituted by dry air and Saharan dust. Friday should be a transition day, with some lingering showers drove by the trade winds along southeastern Puerto Rico and the Virgin Islands, while some additional showers develop in the afternoon along the interior and northwestern Puerto Rico. For the Virgin Islands, skies will become hazy due to Saharan dust. These hazy conditions will quickly spread across Puerto Rico on Saturday. The mid-levels will also dry out, so rainfall activity should be limited. Additionally, the 925 mb temperatures will-once again- warm up, resulting in highs climbing into the low to mid 90s in the afternoon hours. .LONG TERM...Sunday through Thursday... An extended and relatively drier air mass, accompanied by pulses of Saharan dust particulate, will continue to spread across the local area through most of the period, causing precipitable water values to fall further from seasonal levels (around 1.6-1.8 inches) on Sunday and Monday to below seasonal levels (1.2-1.6 inches) from Tuesday through at least Thursday. A weak tropical wave will cross the region on Monday, but the bulk of the moisture should remain well south of the local islands. Expect the driest period after the wave's passage, with precipitable water values dropping as low as 1.2 inches between Tuesday and Wednesday. Still, pockets of shallow moisture will stream across the area, briefly causing precipitable water values to peak slightly higher but not high enough to enhance significant shower development. Despite these variations, shower development is possible even during the driest period, following the seasonal distribution pattern, with the heaviest rains of any intensity clustering across Puerto Rico's western interior to western sections. Elsewhere, little to no anticipated showers are expected, particularly in fire-prone areas of southern Puerto Rico, Vieques, Culebra, and the U.S. Virgin Islands. Breezy conditions with generally east to east-southeast winds at 15-25 mph will persist through the period, generated by a low-to- mid level high pressure spreading across the North Atlantic. The strong mid-level zonal flow will bring an even denser cloud of Saharan dust particulate across the region; hence, expect persistent hazy conditions throughout the workweek. Despite expected seasonal high temperatures, ranging between the upper 80s and the lower 90s across lower elevations and other urban areas, locally enhanced moisture levels across western, northern, and eastern sections could yield elevated to significant excessive heat hazard risks, with 102 degrees or higher heat indices. In contrast, drier and breezy conditions could lead to elevated fire weather hazard risks across southern Puerto Rico, particularly around midweek. && .AVIATION...Numerous SHRA expected to continue throughout the period across the local waters and land areas. Isolated to scattered TSRA are also expected along the USVI and PR terminals, with periods of reduces VIS and low ceilings. Mountain obscuration is also expected for the Cordillera Central. The wind flow will be from the SE at 14-23 kts, and stronger gusts. && .MARINE...Recent CariCOOS buoy network observations around Puerto Rico and the U.S. Virgin Islands indicated seas between 1 and 3 feet. However, seas up to 6 feet are likely with increasing east- southeasterly wind speeds at 10-20 knots. This wave will also generate a higher frequency of showers and thunderstorms today into Friday morning, resulting in locally hazardous marine conditions. Weather conditions will gradually improve tonight, but marine conditions will remain choppy through Friday evening. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...ERG LONG TERM....ICP AVIATION...ERG PUBLIC...ICP/ERG
Hazardous weather outlook, Jun 29, 2:52 AM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 352 AM AST Thu Jun 29 2023 AMZ711>745-PRZ001>013-300800- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 352 AM AST Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Numerous thunderstorms possible across |the area. Plan to stop all outdoor activity and move to shelters. .Excessive Rainfall...Life-threatening flash flooding, possibly entering structures and cutting off neighborhoods for the south and southeast. Flooding of urban areas, roads, and small streams elsewhere, with isolated flash flooding possible. .Excessive Heat...Heat index 102-107 degrees across the north central municipalities briefly. Heat exhaustion possible with prolonged exposure. .Wind...Breezy conditions for coastal areas. Unsecured items could blow around. .Marine Conditions...Small craft should exercise caution across the offshore waters and passages. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly along southern Puerto Rico, Vieques and Culebra. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous marine and life-threatening rip current conditions will persist through the weekend into early next week. Saharan dust particulates will likely move over the region from Friday onwards. Excessive heat hazard risks will return from Friday onward, with areas experiencing 108 degrees or higher heat indices. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-300800- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 352 AM AST Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Numerous thunderstorms possible across the islands and local waters. Plan to stop all outdoor activity and move to shelters. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Wind...Breezy conditions. Unsecured items could blow around. .Marine Conditions...Small craft should exercise caution across the offshore waters and passages. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly the southern coasts of the islands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous marine and life-threatening rip current conditions will persist through the weekend into early next week. Saharan dust particulates will likely move over the region from Friday onwards. Excessive heat hazard risks will return from Friday onward, with areas experiencing 108 degrees or higher heat indices. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Special weather statement, Jun 29, 1:48 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
248 AM AST Thu Jun 29 2023
PRZ002-003-290730-
Northeast PR-Southeast PR-
248 AM AST Thu Jun 29 2023
...A strong thunderstorm will impact portions of northeastern Puerto
Rico, near Humacao and Naguabo through 330 AM AST...
At 246 AM AST, a strong thunderstorm was over Anton Ruiz, or over
Naguabo, moving north at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1824 6562 1820 6569 1818 6570 1819 6573
1817 6574 1817 6575 1815 6577 1808 6580
1811 6587 1819 6582 1829 6579
TIME...MOT...LOC 0646Z 178DEG 5KT 1821 6578
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGSpecial weather statement, Jun 29, 2:32 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service San Juan PR
332 AM AST Thu Jun 29 2023
VIZ002-290800-
St Croix VI-
332 AM AST Thu Jun 29 2023
...A strong thunderstorm will impact portions of Saint Croix through
400 AM AST...
At 331 AM AST, a strong thunderstorm was near Grove Place, , moving
north at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1768 6490 1770 6488 1775 6489 1777 6487
1776 6483 1778 6479 1778 6475 1775 6471
1777 6465 1775 6460 1773 6461
TIME...MOT...LOC 0731Z 174DEG 23KT 1780 6482
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:03 AM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Jun 29, 12:56 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 29, 1:42 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 29, 1:48 AM CDT | Special Weather Statement | JSJ | 42 min | |
| Jun 29, 2:03 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Jun 29, 2:32 AM CDT | Special Weather Statement | JSJ | 28 min | |
| Jun 29, 2:39 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jun 29, 3:12 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 29, 3:35 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 29, 5:35 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 29, 5:45 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 29, 12:20 PM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Jun 29, 1:03 PM CDT | Special Marine Warning | JSJ | 57 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.